Illinois, 2014

Hail in Illinois, May 9, 2014

May 9, 2014 · NWS LSX · 1 event in 1 county or zone

A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. Some of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 1:11 PM CST, 22 minutes earlier.

Area forecast discussion, May 9, 1:11 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT Fri May 9 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 200 PM CDT Fri May 9 2014

Ongoing afternoon thunderstorms across parts of southeast MO and
southwest IL are expected to move out of the CWA tonight.
Instability and shear parameters remain sufficient for severe
thunderstorms. The cold front which was moving through MO/IL this
afternoon will make some additional southeastward progress tonight
before briefly stalling in southern MO.

Kanofsky

.LONG TERM:  (Saturday through Next Friday)
Issued at 200 PM CDT Fri May 9 2014

Active weather is anticipated over the next few days followed by
cooler temperatures next week.

Saturday...The stalled boundary in southern MO quickly lifts back
northward as a warm front tomorrow. Southerly flow will advect a
warm and moist air mass back into MO. Some models show weak
vorticity maxima that would provide upper support during the aftn,
and some models show the remnants of the previous night's H85 LLJ
max focused across the boundary on Sat aftn. Either interaction
with the lifting warm front on Saturday would produce SHRA/TSRA.
Severe storms are possible since models are forecasting 40-60 kts
of 0-6 km bulk shear along with H7-H5 lapse rates around 6.5-7 deg
C/km. Additional (and probably more widespread) pcpn should
develop overnight due to a strong southwesterly LLJ focused over
KS and MO.

Sunday through Thursday...A new trough develops out west and
eventually progresses across the central CONUS early in the week,
although models continue to disagree on the timing of the surface
cold frontal passage through MO/IL. Surface cyclogenesis over western
KS and the OK panhandle occurs on Sun, and the resulting flow
pattern should lift Saturday's warm front farther north into IA,
leaving the LSX CWA in the warm sector on Sun. 30-40 kts of 0-6 km
shear would be sufficient for severe thunderstorms on Sun across the
northern half of the CWA. In addition, line convection may develop
upstream (0-6 km shear vectors become parallel to the H85 boundary)
and move across the region on Sunday night.

The chance for thunderstorms will persist until the upper trough
axis shifts east and the next cold front has moved across the
area, probably on Mon night or Tue. Thereafter, a period of cooler
weather is expected with a cyclonic or northwest upper flow
pattern in place through the end of the week. Some of the
shortwaves/vort lobes rotating through the upper trough could
support precipitation, but confidence in the timing is low due to
model disagreements.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1227 PM CDT Fri May 9 2014

Main concern for this afternoon is threat of TSRA in STL area, and
for details on this see specific KSTL section below. For KUIN and
KCOU, only expecting a few fair weather clouds aoa 3kft this
afternoon, with this cloudiness dissipating this evening followed
by another batch of high level clouds pushing into the region late
tonight and Saturday morning.

Specifics for KSTL:  Believe primary threat of storms will be S of
STL metro this afternoon as current activity over E Ozarks tracks
into S IL. However, cannot totally rule out some development
further north near frontal boundary...which appears to be near a
SPI to west of VIH line attm. While IFR cigs/vsbys are likely with
the most robust convection, outside of the storms expect clouds
aoa 5kft. Shortwave fueling this afternoon's storms should give
the front enough of an ewd kick on end the thunderstorm threat by
early this evening. Any clouds overnight and into Saturday morning
should be high level ci.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 9, 1:14 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT FRI MAY 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
214 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SOME
OF THESE STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THROUGH
WEDNESDAY. SOME OF THE STORMS ON SATURDAY AND SUNDAY MAY BE SEVERE
AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

KANOFSKY

In the hours before

Local storm report, May 9, 12:08 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             FARMINGTON              37.78N  90.43W
05/09/2014  E0.25 INCH       ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            REPORTED BY FARMINGTON FIRE AND RESCUE.

&&

FUCHS
Local storm report, May 9, 12:52 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             IRONTON                 37.60N  90.64W
05/09/2014  E0.25 INCH       IRON               MO   911 CALL CENTER

&&

FUCHS
Local storm report, May 9, 12:56 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             3 E POTOSI              37.94N  90.73W
05/09/2014  E1.00 INCH       WASHINGTON         MO   PUBLIC

            QUARTER MILE SOUTH OF STATE HIGHWAY 8...TWO MILES SOUTH
            OF MINERAL POINT.

&&

FUCHS
Local storm report, May 9, 1:04 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             4 N BONNE TERRE         37.98N  90.55W
05/09/2014  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            ALONG THE ST. FRANCOIS-JEFFERSON COUNTY LINE.

&&

FUCHS
Local storm report, May 9, 1:07 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             IRONTON                 37.60N  90.64W
05/09/2014  E0.25 INCH       IRON               MO   LAW ENFORCEMENT

            HEAVY RAIN WITH PEA-SIZED HAIL WITHIN THE CITY LIMITS
            OF IRONTON.

&&

FUCHS
Local storm report, May 9, 1:08 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             2 SSE FARMINGTON        37.75N  90.41W
05/09/2014  E0.70 INCH       ST. FRANCOIS       MO   EMERGENCY MNGR

&&

FUCHS

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
May 9, 1:33 PM CST
Where
Randolph County, Chester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.900, -89.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521258.